I have been told by several people that once you start thyroid medication you can NEVER stop it. Does this mean that even if a person's tsh and free T4 becomes normal ( or the question of a mis diagnosis happens ) that they can't stop the synthroid/armour/ thyro? I thought it was a strange statement, just wondered if anyone else has heard this. When my Dr. was adamant that I never stop taking it with out contacting her, I forgot to ask why. I understand the 'long term' effects of never taking it. So I don't want anyone to yell at me here... and I AM NOT GOING TO STOP TAKING MY MEDS. So please don't lecture! LOL :-)
i hope not...i was/am? taking it for 3-4 months, having a reaction-aches in my body, headaches, so i haven't taken it for a couple of days....not sure if to go the natural route or what...have been reading a bit on that....i did not HAVE hypothyroid symptoms, they found it in a routine bloodtest! so i start these daily, lifetime! meds...and THEN i start to feel weird. anyway, we'll see...
well, that is what I have read, UNLESS, the problem was caused by weak adrenals, these are "fixed" and then might be able to come off of thyroid meds.
I have read that the thyroid med dosage needs to be increased in 2 weeks, and if not, symptoms do become worse. As was what has happened in my case. This is due, according to my research, to once again, weak adrenals.
There are a couple of things to consider when discussing anree's question.
I have often read Dr.s' comments and medical articles that say a person who is slightly hypo should not be put on meds because it might push them to overt hypothyroidism. In other words, they are taking the position that if they start you on meds too soon, you might need the meds.
If you are slightly hypo you probably need meds, and your condition will probably not improve.
That has been the argument between the advocates of trial doses of meds for mild hypothyroidism and the advocates of the "No treatment until the TSH goes over 10.0!" camp.
Whether or not treating mild cases dooms them to a lifetime of medication.
There are cases of transient hypothyroidism where a person may need medication for a while and then they stop taking it when the condition clears up.
Most cases of hypothyroidism are autoimmune in nature though. They don't get better with age. Holding off treatment often makes the patient suffer until they are "sick enough" to get medication.
So, it is true for most of us that once you start hormone replacement, it is a lifelong thing. The dosage may go up or down over time, but it is not very often one can discontinue the meds.
If you have transient thyroiditis, then you can stop the meds when it clears up. If you were misdiagnosed and don't need Synthroid, you can stop taking it. If you suddenly turn hyper, you might HAVE to stop taking it.
But most of us here are going to be taking it for the rest of our lives. At least it tastes good. :-)
I have an enlarged thyroid, normal thyroid results, so I was prescribed synthroid .075 mg to reduce the swelling. My endo told me, if I start feeling hyper, then stop taking the med immediately.
I was concerned about taking synthroid on a normal functioning thyroid, and having to take the meds the rest of my life once I start. So I refuse to take them, and now my endo say's I have too, hospital rules or they won't continue to help me. So I started last weekend. But I have also read, once you start you can't stop.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.